Alert archive / Washington / Gale Warnings in 2017
Gale Warning 70, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Aug 23, 2017, 2:25 AM PDT. It took effect at Aug 23, 2017, 3:00 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 2:25 AM PDT (09:25 UTC)
- In effect from
- Aug 23, 2017, 3:00 PM PDT
- Expired
- Aug 24, 2017, 2:12 AM PDT
- In force
- 11 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
021 WHUS76 KSEW 230925 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 225 AM PDT WED AUG 23 2017 PZZ131-132-231730- /O.CAN.KSEW.GL.W.0069.000000T0000Z-170823T1300Z/ /O.NEW.KSEW.SC.Y.0214.170823T0925Z-170823T1500Z/ /O.UPG.KSEW.GL.A.0044.170823T2300Z-170824T1300Z/ /O.NEW.KSEW.GL.W.0070.170823T2200Z-170824T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 225 AM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... ...GALE WARNING IS ENDED THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 8 AM PDT THIS MORNING. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...WEST WINDS 20 TO 30 KNOTS EASING TO 10 TO 20 KNOTS EARLY...RISING TO 25 TO 35 KNOTS BY LATE THIS AFTERNOON OR EVENING. * WAVES...WIND WAVES 3 TO 5 FEET SUBSIDING TO 1 TO 3 FT EARLY...BUILDING TO 4 TO 6 FEET LATE TODAY OR THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-231030- /O.CAN.KSEW.SC.Y.0213.000000T0000Z-170823T1300Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 225 AM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY FOR THE NORTHERN INLAND WATERS AND ADMIRALTY INLET HAS ENDED... $$ WWW.WEATHER.GOV
4 follow-up statements
827 WHUS76 KSEW 231628 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 928 AM PDT WED AUG 23 2017 PZZ131-132-240030- /O.CON.KSEW.GL.W.0070.170823T2200Z-170824T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 928 AM PDT WED AUG 23 2017 ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WINDS...WEST WINDS 10 TO 20 KNOTS...RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON OR EVENING. * WAVES...WIND WAVES 1 TO 3 FT...BUILDING TO 4 TO 6 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-240030- /O.NEW.KSEW.SC.Y.0215.170823T2200Z-170824T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 928 AM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY. * WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS TONIGHT. FOR THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS TONIGHT. * WAVES/SEAS...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
643 WHUS76 KSEW 232153 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 253 PM PDT WED AUG 23 2017 PZZ131-132-240600- /O.CON.KSEW.GL.W.0070.170823T2200Z-170824T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 253 PM PDT WED AUG 23 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...WEST WINDS 10 TO 20 KNOTS...RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON OR EVENING. * WAVES...WIND WAVES 1 TO 3 FT...BUILDING TO 4 TO 6 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-240600- /O.CON.KSEW.SC.Y.0215.170823T2200Z-170824T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 253 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS TONIGHT. FOR THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS TONIGHT. * WAVES/SEAS...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
122 WHUS76 KSEW 240332 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 832 PM PDT WED AUG 23 2017 PZZ131-132-241145- /O.CON.KSEW.GL.W.0070.000000T0000Z-170824T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 832 PM PDT WED AUG 23 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...WEST WINDS 25 TO 35 KNOTS THROUGH TONIGHT. * WAVES...4 TO 6 FEET THROUGH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-241145- /O.CON.KSEW.SC.Y.0215.000000T0000Z-170824T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 832 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS TONIGHT. FOR THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS TONIGHT. * WAVES/SEAS...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
794 WHUS76 KSEW 240912 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 212 AM PDT THU AUG 24 2017 PZZ131-132-241715- /O.CAN.KSEW.GL.W.0070.000000T0000Z-170824T1200Z/ /O.EXB.KSEW.SC.Y.0215.000000T0000Z-170825T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 212 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT FRIDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT FRIDAY. * WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS THROUGH TONIGHT. FOR THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS THROUGH TONIGHT. EXPECT WINDS TO EASE BELOW 20 KNOTS FOR SEVERAL HOURS LATER THIS MORNING TO EARLY AFTERNOON. * WAVES/SEAS...GENERALLY 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-241715- /O.EXT.KSEW.SC.Y.0215.000000T0000Z-170825T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 212 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS TONIGHT. FOR THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS TONIGHT. * WAVES/SEAS...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 22, 9:10 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 9:10 PM PDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
910 PM PDT Tue Aug 22 2017
.SYNOPSIS...Dry and relatively warm weather will continue
tonight. A weak storm system approaching the region on Wednesday
will bring cooler conditions and a chance of showers. Cool weather
with spotty light showers will linger over Western Washington
Wednesday night and Thursday. Dry and warmer weather will return
Friday through Monday with above normal temperatures expected
especially through the interior.
&&
.SHORT TERM...Onshore gradients have tightened up with UIL-BLI
hitting +4.1 this last hour and HQM-SEA sitting at +2.6. Low clouds
have worked onto the coast and already through the Chehalis Gap in
the south and into the East Strait in the north. This is a bit more
vigorous than what was laid out in the afternoon forecast, have
updated the forecast to reflect more clouds over the interior after
midnight. Stratus will lift late in the morning over the interior
while mid and high level clouds begin to work into the area ahead of
an approaching, albeit weak system. This system will bring showers
along the north coast by late morning then across the Olympic
Peninsula during the afternoon. Expect a chance of shower through
the remainder of the interior during the evening. Overall this
system is very weak and forecast to fall apart as is moves onshore
with light and spotty precipitation at best. The best bet for
showers remains the coast, north interior and mountains. Light
showers may linger into Thursday morning, especially over the
Cascades and in a Puget Sound Convergence Zone - if it forms, during
the day Thursday. Expect some clearing with sun breaks Thursday
afternoon with high temperatures likely rising into the low 70s
across the interior and mid to upper 60s along the coast.
.LONG TERM...from previous discussion...The upper level trough will
slowly lift into Central Canada Friday and Saturday leaving the
Pacific Northwest under a dry, westerly pattern with mostly sunny
skies. Expect high temperatures to gradually Warm Saturday and
Sunday into the low to mid 80s over the interior and 70s along the
coast. Upper level heights will rise Monday as the upper level ridge
builds along the west coast into British Columbia. This will boost
high temperatures into the upper 80s with a few of the warmer
locations in the southwest interior close to 90. The upper level
ridge will shift east Tuesday with warm and dry conditions
continuing.
&&
.AVIATION...An upper trough will approach the region
through Wednesday, then move across the area Wednesday night and
Thursday. A weak front will dissipate as it reaches the coast
Wednesday afternoon. Light southwest flow aloft. Stable conditions
with increasing low level moisture tonight and Wednesday due to
stronger onshore flow.
Low Mvfr or IFR status along the coast is already pushing into the
Strait and through the chehalis gap. Onshore gradients suggest
widespread low MVFR cigs should fill in across the interior by 10-
12z and bit sooner at KOLM and KCLM. Mixing ahead of the trough
should allow stratus to rise into a VFR stratus deck by around 18z
Wednesday at most spots, except at the coast. Will move up arrival
of status into the KSEA/KBFI/KPAE terminals by an hour with the 06z
TAF issuance.
KSEA...W-SW wind 5-8 kt, backing to southerly to 5 kt by 12z. There
is high confidence that stratus will move into KSEA late tonight,
probably 10Z-12Z, with ceilings OVC009-015. Stratus should lift to a
VFR deck by 18z and could scatter at times during the afternoon. dtm
&&
.MARINE...Strong onshore flow will dominate the next couple days as
an approaching trough shifts across the area Thursday. Gale
westerlies are occuring this evening and will persist through much
of tonight. After a lull on Wednesday, westerly gales will likely
develop again in the central/east Strait Wednesday evening. Winds
will reach small craft strength in waters adjacent to the east
entrance tonight and Wednesday night.
Weaker onshore flow will continue Friday through this weekend, as
high pressure remains off the coast with lower pressure east of the
Cascades. Small craft westerlies could develop during the nighttime
hours in the central/east Strait. dtm
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Wednesday afternoon through late Wednesday night
for Central U.S. Waters Strait Of Juan De Fuca-East
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 6 AM PDT Wednesday for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory from 6 PM this evening to 6 AM PDT
Wednesday for Admiralty Inlet-Northern Inland Waters
Including The San Juan Islands.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:25 AM PDT | Small Craft Advisory | SEW | 6 hr | |
| Aug 23, 9:28 AM PDT | Small Craft Advisory | SEW | 41 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.